Diarrhea: Dealing with the Unpleasant Side Effect of Bile Salts

man with bile salt diarrhea

 

If you are one of those people who are dealing with diarrhea while taking bile salts, you are not alone. Bile salts may help many people find relief from indigestion and other symptoms related to gall bladder removal, but they may face a few side effects. Diarrhea is one of them.

Nothing is more frustrating than taking a supplement to help one issue, only to have another one develop. However, there are steps you can take to combat the diarrhea and allow you to continue reaping the benefits of taking bile salts. The first one is to get a bile salt supplement in a small capsule, with 125 mg or less. That amount rarely causes side effects. Secondly, take some taurine along with it, especially if you have had gallbladder surgery. The body’s own bile composition after gallbladder removal tends to be more fat soluble and toxic. Taurine is used in the formation of water soluble bile salts. Adding that to your bile salt pool may help and certainly can’t hurt.

Why Do Bile Salts Cause Diarrhea?

woman with bile salt crampingSome people who take bile salts begin having issues with the loose, watery stools normally associated with diarrhea. These symptoms can also appear after gall bladder removal (called a cholecystectomy) in people who are not taking supplemental bile salts. The reason for both of these situations appears to be related: a more constant, less concentrated flow of bile into the intestines. In order to understand this, it is important to know a little about how the gall bladder functions.

Normally, the liver secretes bile, which is made up of bile salts, cholesterol, and phospholipids. When a person is not digesting food, the bile is directed to the gall bladder where it is concentrated and stored. When food enters the area below the stomach, called the duodenum, the gall bladder begins to pump bile in to break down fats in the food. This is an important part of digestion.

If a person has had their gall bladder removed, there is no storage for bile. Instead the bile runs continually into the intestine. This is caused by too much bile salts, which act as a laxative. About 5% of all patients who have their gall bladder removed will experience this. Unfortunately, there is not often help with this, but there is medication. Talk to your doctor.

Taking a bile salt supplement also increases the amount of these substances entering into the intestinal tract, which may produce a similar laxative effect.

What Can be Done to Help?

Loose, watery stools for any reason are not pleasant. Doctors sometimes prescribe medication that attempts to control diarrhea caused by the removal of the gall bladder. However, there are some natural steps that can be taken to help regulate diarrhea, whether it is caused by gall bladder removal, bile salt supplementation, or both.

  • Apple Pectin – Research studies conclude that pectin fiber may help to control the symptoms of diarrhea, and may be a great companion to deal with the side effect of bile salt diarrhea. The are several choices for this product but this is the only one I could find with vegetarian capsules.
  • Medi-Clay – a bentonite clay product that may help to adsorb excess bile acids.
  • Fiber – the addition of fiber in the diet can add more bulk to the stool, helping with diarrhea. Patients will want to add fiber slowly to the diet, to avoid additional gastrointestinal discomfort. Fiber works by soaking up excess water and firm up the stool. Everyone one needs at least 20 to 30 grams of dietary fiber per day, but extra will not hurt, as it will be eliminated from the body. Soluble fiber, such as the inside of beans, peas, apples, and pears, as well as oatmeal and oat bran may be better for the control of diarrhea than insoluble fiber. Fiber supplements are also available.

Other Thoughts

Other ideas for dealing with diarrhea include limiting fat intake, and eating smaller, more frequent meals. Eating more frequently will put food in the digestive track more often, using up more of the bile salts.

Also, some people trying to find a right balance of supplements to enjoy proper digestion have also tried choline and betaine. Read this article for information.


  • Gladys F. says:

    I have been taking a Probiotic and N Zimes for the digestion. After reading your site I have tried the bile salt. In my case I’m having quite the opposite effect, my digestion is good but I’m experience a bit of constipation…I do take fiber shakes in the morning for breakfast and drink plenty of water. I am switching to a new product that has the NZimes and the bile salt to see how that goes…but does anyone have any suggestions.

  • Chris says:

    Hmm, I never heard of bile salts causing constipation, but I have heard of some people saying that certain types of probiotics have caused it. I would adjust the dose and keep a record of what helps or worsens your situation. Only adjust the dosage of one supplement at a time, or you won’t know what is affecting it.

  • Laura says:

    Humm, that’s very interesting. I started probiotics a over a month ago and have been very constipated. In the past when I took probiotics — I wasn’t paying attention, but — I wonder if the constipation was also from the probiotics. I have always been IBS with diarrhea most of my life. I have my gallbladder, but a Hida Scan showed my gallbladder ejection fraction was around 17% — which is on the low side. I was wondering, since I don’t produce enough bile, if bile salts might help me?

    Don’t forget not all of us have our dysfunctional gallbladder removed if there’s no signs of stones, sludge, or inflamation in the gallbladder. But, we have to deal with low bile production. Which bile salts might be a benefit in helping those who do not have to have their gallbladder removed.

    It would help if your site would address those who might need bile salts (and what ever else might help. Like fiber or enzymes.) to help supplment their low ejection fraction gallbladders in aiding digestion.

    Thank you for a much needed website.

  • Kate says:

    I have had ibs d related issues since I had my gallbladder removed 16 years ago when I turned 16. Probiotics does nothing for me. The md had me on Questran which made things worse and gave me bloating and cramps. I have been to. 5 gastro doctors in 15 years and had loads of tests done. I have lost many a job because of my condition. Here in the good old ignorant USA, bosses do not care for your condition. The only thing that helps me a little bit is the Caltrate I have been taking and a medication the current md gave me. I have changed my diet many times and it seems like all foods bother me

    • Mike S says:

      Did you try beta plus supplement? I am having same issue but after taking beta plus my bloating is going down.

      Thanks,

  • Joyce Thorne says:

    I have suffered over 25 years with bad diarrhoea and other issues weight loss really fedup now any help .

  • MargieX says:

    Hi admin i see you don’t monetize your blog. You can earn additional $$$ easily,
    search on youtube for: how to earn selling articles


  • >